Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 79, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 28, 2019, 2:41 PM MST for Cochise County, Pima County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2019, 2:41 PM MST (21:41 UTC)
- Expired
- Aug 28, 2019, 3:30 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1206 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2126 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036
WUUS55 KTWC 282141
SVRTWC
AZC003-019-282230-
/O.NEW.KTWC.SV.W.0079.190828T2141Z-190828T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
241 PM MST Wed Aug 28 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
Northwestern Cochise County in southeastern Arizona...
* Until 330 PM MST.
* At 240 PM MST, a severe thunderstorm was located 18 miles north of
Benson, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cascabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3233 11018 3216 11011 3199 11042 3230 11053
TIME...MOT...LOC 2140Z 071DEG 10KT 3222 11024
HAIL...1.00IN
WIND...60MPH
$$
Carpenter2 follow-up statements
924
WWUS55 KTWC 282205
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
305 PM MST Wed Aug 28 2019
AZC003-019-282230-
/O.CON.KTWC.SV.W.0079.000000T0000Z-190828T2230Z/
Pima-Cochise-
305 PM MST Wed Aug 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR EAST CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES...
At 305 PM MST, a severe thunderstorm was located 16 miles north of
Benson, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cascabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3230 11027 3215 11019 3204 11043 3230 11053
TIME...MOT...LOC 2205Z 071DEG 10KT 3220 11032
HAIL...1.00IN
WIND...60MPH
$$
Carpenter801
WWUS55 KTWC 282228
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
328 PM MST Wed Aug 28 2019
AZC003-019-282238-
/O.EXP.KTWC.SV.W.0079.000000T0000Z-190828T2230Z/
Pima-Cochise-
328 PM MST Wed Aug 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES WILL EXPIRE AT 330 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3230 11027 3215 11019 3204 11043 3230 11053
TIME...MOT...LOC 2228Z 071DEG 10KT 3218 11038
$$
CarpenterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:40 PM MST, 1 minute earlier.
Area forecast discussion, Aug 28, 2:40 PM MST, 1 minute before
Area Forecast Discussion National Weather Service Tucson AZ 240 PM MST Wed Aug 28 2019 .SYNOPSIS...Adequate moisture combined with a favorable flow will potentially produce an active period of showers and thunderstorms, especially especially this evening. Brief strong gusty winds and locally rainfall may occur. Otherwise, scattered mainly afternoon and evening thunderstorms can be expected Thursday into early next week. && .DISCUSSION...Isolated to scattered showers were developing this afternoon in the mountains of southeast Arizona and along the Mogollon Rim into the White Mountains. The upper high was situated over southwest Arizona with a north to northeast steering flow over the area today. An MCV spinning over Sonora, Mexico was showing up nicely in visible satellite imagery early this afternoon. This feature might aid in the development of thunderstorms near the International Border this afternoon and evening. Otherwise, storms forming in the mountains should eventually track west and southwest into the lower deserts this evening. Areas of blowing dust will be possible across Pinal county as outflow from thunderstorms become organized and travel north toward Phoenix down the Santa Cruz River Valley. Models continued to suggest a more active weather pattern for daily thunderstorms compared to the past several days. Models were in agreement with the upper high over southwest Arizona transitioning to a position over the Four Corners region this coming weekend. This position of the upper high will also favor daily thunderstorm activity over the weekend into early next week. Given the increasing rain chances, daytime temperatures will also begin to moderate some through the weekend. && .AVIATION...Valid through 30/00Z. Scattered -TSRA/-SHRA across much of southeast Arizona this evening. Brief wind gusts approaching 50 kts and MVFR vsbys/cigs with the strongest TSRA. Isolated to scattered -TSRA/-SHRA continuing late tonight and Thursday. Otherwise, cloud decks mainly 10k-15k ft MSL through Thursday. Aside from thunderstorm gusts, surface wind variable in direction and mainly under 12 kts. The exception is vicinity KSAD with nwly surface wind 12-20 kts and gusts near 25 kts late this afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to perhaps numerous thunderstorms this evening and tonight. Thereafter, a favorable flow regime combined with adequate moisture will provide the daily cycle of mainly afternoon and evening thunderstorms Thursday into next Tuesday. Expect gusty and erratic winds with the stronger thunderstorms. Otherwise, 20-foot winds will be terrain driven mainly under 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 28, 1:06 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
106 PM MST Wed Aug 28 2019
AZZ509-510-282045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
106 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 145 PM MST...
At 105 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hannagan Meadow, or 25 miles west of Reserve,
moving south at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hannagan Meadow, Blue and Rose Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3328 10904 3352 10972 3353 10971 3354 10968
3358 10967 3359 10962 3361 10960 3362 10953
3366 10948 3370 10947 3373 10935 3375 10936
3378 10935 3378 10905
TIME...MOT...LOC 2005Z 002DEG 5KT 3369 10921
RHSpecial weather statement, Aug 28, 2:04 PM MST, 37 minutes before
Special Weather Statement National Weather Service Tucson AZ 204 PM MST Wed Aug 28 2019 AZZ507-508-511-513-282145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 204 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL 245 PM MST... At 202 PM MST, Doppler radar was tracking a strong thunderstorm 13 miles north of Dragoon, or 14 miles west of Willcox. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly remote areas of northwestern Cochise County and may affect portions of I-10 between Wilcox and Benson. LAT...LON 3241 11012 3221 10988 3206 11004 3225 11028 TIME...MOT...LOC 2102Z 036DEG 3KT 3223 11008 AH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:26 PM MST | Special Weather Statement | TWC | 34 min | |
| Aug 27, 6:45 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 90 min |
| Aug 28, 1:06 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Aug 28, 2:04 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Aug 28, 2:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 46 min |
| Aug 28, 2:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 28, 2:52 PM MST | Special Weather Statement | TWC | Greenlee | 38 min |
| Aug 28, 3:45 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 28, 3:48 PM MST | Special Weather Statement | TWC | 42 min | |
| Aug 28, 3:50 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 28, 3:58 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 28, 4:10 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 95 min |
| Aug 28, 4:19 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Aug 28, 4:21 PM MST | Areal Flood Advisory | TWC | Pima | 54 min |
| Aug 28, 4:33 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 117 min |
| Aug 28, 4:37 PM MST | Areal Flood Advisory | TWC | Cochise | 83 min |
| Aug 28, 4:40 PM MST | Special Weather Statement | TWC | 35 min | |
| Aug 28, 4:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Aug 28, 4:43 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Aug 28, 4:51 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Aug 28, 4:53 PM MST | Areal Flood Advisory | TWC | Pima | 82 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.